Answers to the medication errors quiz

 

1. Which type of medication error is receiving the wrong medication on your unit for a patient?

Administration error

Documentation error

Classification error

Dispensing error

None of the above

Rationale: This medication error is a DISPENSING ERROR.  The pharmacy dispensed the wrong medication. Hopefully you are the awesome nurse that catches the mistake before it's administered to the patient. 

 

2. A nurse must always document verbal orders from physicians in her nursing notes?

True

False

Rationale: A nurse must always document verbal orders. The rule of thumb for documentation is that if you didn't document it, it didn't happen. 

 

3. Which of the following is the correct way to write an order?

Cipro 500mg PO q6h

Ciprofloxacin 500mg q6h

Ciprofloxacin 500mg PO q6h

A & B are both acceptable ways of writing an order

 

Rationale: C is the correct answer. A physician should always write the name of the medication in its entirety. They must also write the route of administration, the dosage and the frequency.  If at ANY time an order is not written correctly or does not appear clear to you, always contact the physician for clarification. 

 

4. What is the MOST common type of medication error?

Administering a medication to the wrong patient

Administering the incorrect dose

Administering expired medication

Administering medication via the wrong route

Rationale: The most common medication error is administering the wrong dose to patients.  Always be careful with decimal points. Always use the five rights of medications: Right patient, right dose, right time, right route and the right medication.  

 

5. Administering some IV medications too fast can lead to cardiac arrest?

Only if it's a cardiac medication 

True

False

Rationale: The answer to this question is "true." You can cause cardiac arrest if an IV medication is administered too fast, regardless of the type of medication.

 

6. Who's  responsibility is it to ensure patients get the right dose of medication?

The Physician's

The Pharmacist's

The Nurses'

The Nurse, pharmacist and the physician

None of the above

Rationale: Administering Medication accurately  is a collaborative effort that includes all parties including the physician who writes the prescription, the pharmacist who fills the prescription and dispenses it and the nurse who administers the medication to the patient.  

 

7.Your patient is suffering from Chronic Atrial Fibrillation (a type of abnormal heart beat) and you have been given lanoxin to treat this patient. Is this medication the correct medication for your patient's condition? 

Yes

No

I don't know

Rationale: Lanoxin (digoxin) is the correct drug for this patient. This medication is derived from the leaves of a digitalis plant.  Digoxin helps the heart beat stronger and with a more regular rhythm. It is also used to treat atrial fibrillation, which is a heart rhythm disorder of the atria (the upper chambers of the heart that allow blood to flow into the heart)

 

 

8.The medication Dimenhydrinate has been ordered for a patient who is suffering from allergies. Is this the correct medication for this type of condition?

Yes

No

I don't know

Rationale: The answer to this question is "no."  Dimenhydrinate is commonly confused with  

Diphenhydramine.  Diphenhydramine is a antihistamine and  the correct medication for this patient. It is used to treat allergies, motion sickness, and Parkinson's.  

Dimenhydrinate is used to treat nausea, vomiting and dizziness. It is in the same family of anitihistamines as diphenydramine , but is used for a different purpose. Diphenhydramine's brand name is Benadryl and diphenydrinate's brand name is Dramamine. 

 

 

9. Clomiphene has been prescribed for a patient who had been recently diagnosed with Obsessive Compulsive Disorder (OCD) Should you administer this medication?

Yes

No

I don't know

Rationale:  The answer to this question is "no."  Clomiphene is used women who are experiencing problems ovulating and becoming pregnant. This drug is sometimes confused with the benzodiazepine Clonazepam (Klonopin), which is used for patients with anxiety, panic attacks, obsessive compulsive disorder and seizures. Clonazepan would be the correct medication for this patient. 

 

10. There is an increased risk of bleeding when heparin is used in combination with which of the following drug? 

Phenobarbital

Erythromycin

Salicylates

Cimetidine

Rationale:  Heparin is an anticoagulant (blood thinner) that prevents the formation of blood clots.

Heparin is used to treat and prevent blood clots in the veins, arteries, or lung. Heparin is also used before surgery to reduce the risk of blood clots.   

Salicylates are nonsteroidal anti-inflammatory drugs. They inhibit the synthesis of prostaglandin and other mediators in the process of inflammation and have anti-inflammatory, antipyretic and analgesic properties. Salicylates can be used to reduce fever, pain and inflammation such as in arthritis. Due to bleeding risk, it is not recommended to use both these drugs in conjunction.